Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system translated eastward over the Southern Plains of the U.S. on the 5th. This system helped to push a dryline east across the west Texas South Plains, and tightening surface pressure fields contributed to strong southwesterly winds that were generally blowing at speeds between 25 and 35 mph west of the dryline. Localized and short-lived stronger gusts were observed, including a 59 mph gust near Silverton (Briscoe County) and a damaging wind gust at Brownfield (Terry County).
During the evening hours, a broken line of severe thunderstorms initiated along the dryline over the southern Rolling Plains. These storms resulted in damaging winds over portions of King and Stonewall Counties. The hardest hit area was the Aspermont vicinity (Stonewall County), where some lightweight structures were damaged. In addition, more than fifty utility poles were reportedly downed by the winds across the two counties. Damage estimates total $250,000. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 2:37 AM CST, 8 hours 43 minutes earlier.
Area forecast discussion, Jun 5, 2:37 AM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
337 AM CDT THU JUN 5 2008
.SHORT TERM...
VIGOROUS UPPER LOW ACROSS SRN UTAH EARLY THIS MORNING WILL MOVE
ACROSS THE CENTRAL AND SRN ROCKIES TODAY AND THEN OUT INTO THE
PLAINS TONIGHT. A STRONG JETMAX WILL ROTATE AROUND THE BASE OF THE
LOW/TROUGH WITH ALMOST 100+ KT AT H5 TRANSLATING ACROSS THE NW SOUTH
PLAINS AND PANHANDLE. AT THE SFC...LOW PRESSURE CENTER IN SE
COLORADO WILL BEGIN TO MOVE EAST ACROSS KS TODAY...AND DRAG A SFC
TROUGH ACROSS THE PANHANDLES AND SPLNS. FCST WIND SPEEDS ARE A MAIN
CONCERN AND A BIT PROBLEMATIC ACROSS THE AREA TODAY. AS OF 3
AM...WIND SPEEDS HAVE REMAINED AT JUST BELOW ADVISORY LEVELS FOR MANY
LOCATIONS MOST OF THE NIGHT...ALTHOUGH WE EXPECT SPEEDS TO DIMINISH
SOMEWHAT TOWARD SUNRISE. MODEL GUIDANCE INDICATES THAT THE STRONGEST
WINDS WILL THEN SHIFT EASTWARD FROM THE SPLNS INTO THE ROLLING
PLAINS TODAY. SUSTAINED 30 KTS SHOULD BE MET AT LEAST IN THE EASTERN
2/3RDS OF THE CWA TODAY...IN FACT WOULD NOT BE SURPRISED TO SEE SOME
MORE ISOLD SEVERE WIND GUSTS. FARTHER WEST WE MAY SEE A DECREASING
TREND IN WIND SPEEDS THROUGH THE AFTN AS THE PRESSURE GRADIENT
RELAXES IN THE SFC TROUGH. HOWEVER...GIVEN THE SW-NE ORIENTATION OF
THE JETMAX...AND THE HIGHER TERRAIN OF THE WEST...HAVE OPTED TO
INCLUDE ALL COUNTIES IN THE WIND ADVISORY...ALTHOUGH WE EXPECT THE
WINDS TO DECREASE OUT WEST IN THE AFTN AND THUS THE ADVISORY MAY BE
ABLE TO TRIMMED WITH TIME. AREAS OF BLOWING DUST AND DANGEROUS FIRE
WEATHER CONDITIONS WILL ALSO CONTINUE...SEE FIRE WX SECTION BELOW.
FINALLY...HIGH TEMPS ARE EXPECTED TO BE ABOUT 5-10 DEGREES COOLER
TODAY WITH THE INCOMING SYSTEM BUT DOWNSLOPE WARMING WILL COUNTERACT
THE LOWER HEIGHTS TO A DEGREE.
DRYLINE ONCE AGAIN EXPECTED TO MIX INTO THE EASTERN ROLLING
PLAINS...HANGING BACK TO FARTHER WEST ACROSS THE SOUTHERN ZONES. LATER
THIS EVENING...HEIGHT FALLS AND STRONG LARGE SCALE ASCENT WILL
SPREAD ACROSS THE REGION. H7 TEMPS ARE FCST TO DROP FROM ABOUT 16 C
TO ABOUT 12 C. TSTM DEVELOPMENT IS EXPECTED ALONG THE DRYLINE ACROSS
SRN KS/NRN OK. DEVELOPMENT FARTHER SOUTH IS MORE UNCERTAIN...BUT
SEVERAL VERSIONS OF THE WRF/NAM DEVELOP SHOW TSTMS CONTINUING TO
DEVELOP SWD ALONG THE DL BETWEEN ABOUT 3Z AND 6Z. WITH THIS IN MIND
WILL MAINTAIN SLGT CHC IN THIS AREA TONIGHT. AS TROUGH AXIS PASSES
EAST THE WINDS WILL REMAIN VEERED WITH THE DL REMAINING IN THE EAST.
SLIGHTLY COOLER OVERNIGHT TEMPS EXPECTED ON THE CAPROCK. A VERY WEAK
NORTHERLY WIND SHIFT MAY WORK INTO THE NRN SECTIONS AFTER MIDNIGHT.
.LONG TERM...
THE STRONG UPPER LEVEL STORM SYSTEM RESPONSIBLE FOR THURSDAYS
STRONG WINDS WILL LIFT QUICKLY NORTH AND EAST INTO THE NORTHERN
GREAT PLAINS/UPR MIDWEST ON FRIDAY. ALTHOUGH A VERY WEAK WIND
SHIFT TO THE NORTH MAY OCCUR EARLY FRIDAY...SFC WINDS WILL QUICKLY
SHIFT BACK TO THE SOUTH DURING THE DAY AS A LEE TROUGH DEEPENS
OVER EASTERN COLORADO AND NEW MEXICO. WINDS WILL BECOME BREEZY
AGAIN BY 00Z...BUT NOTHING LIKE IN RECENT DAYS.
FOR THE WEEKEND AND INTO NEXT WEEK...WILL SEE MORE TYPICAL EARLY SUMMER
WEATHER FOR THE REGION WITH THE DRYLINE GENERALLY REMAINING OVER
EASTERN NEW MEXICO. ALTHOUGH WINDS WILL REMAIN BREEZY...FIRE
WEATHER CONDITIONS WILL FINALLY EASE WITH MUCH HIGHER DEWPOINTS IN
THE 50S AND 60S. MAY EVEN SEE SOME EARLY MORNING STRATUS OVER MUCH
OF THE AREA WITH THE INCREASED LOW LEVEL MOISTURE. WILL HAVE TO
KEEP A CLOSE EYE ON ANY STORM INITIATION INVOF THE DRYLINE DURG
THE LATE AFTN/EARLY EVENING HRS SUNDAY THROUGH TUESDAY WITH
INCREASED SFC CONVERGENCE AND POSSIBLE WEAK DISTURBANCES IN
SOUTHWEST FLOW ALOFT. TOO EARLY TO ADD MENTIONABLE POPS RIGHT NOW.
&&
.FIRE WEATHER...
ONCE AGAIN WE WILL HAVE TO CONTEND WITH DANGEROUS FIRE WX CONDITIONS
ACROSS THE AREA TODAY. DESPITE SLIGHTLY COOLER TEMPS...RH VALUES
SHOULD EASILY DROP BELOW 15 PERCENT WEST OF THE DRYLINE WHICH SHOULD
BE LOCATED FROM NEAR CHILDRESS SWWD INTO KENT COUNTY BY MID
AFTERNOON. AND WIND SPEEDS AT THE 20-FT LEVEL ARE EXPECTED TO BE IN
THE 20 TO 30 MPH RANGE WITH STRONGER GUSTS. THE FIRE WX WATCH HAS
BEEN UPGRADED TO A RED FLAG WARNING FOR ALL BUT THE EASTERN ROLLING
PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 90 52 90 62 93 / 0 0 0 0 0
TULIA 93 58 93 65 94 / 10 10 0 0 0
PLAINVIEW 92 60 93 65 93 / 0 10 0 0 0
LEVELLAND 94 58 93 65 93 / 0 0 0 0 0
LUBBOCK 95 62 95 69 94 / 0 10 0 0 0
DENVER CITY 94 60 94 65 94 / 0 0 0 0 0
BROWNFIELD 95 61 94 65 94 / 0 10 0 0 0
CHILDRESS 100 65 96 71 97 / 10 20 10 10 0
SPUR 99 66 95 67 94 / 10 20 10 10 0
ASPERMONT 100 71 96 71 96 / 10 20 10 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>031-033>037-039>043.
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.
&&
33/21
Hazardous weather outlook, Jun 5, 10:41 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CDT THU JUN 5 2008
TXZ021>044-061645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1141 AM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
EVENING AND TONIGHT ACROSS THE EASTERN ROLLING PLAINS...GENERALLY
EAST OF A LINE FROM CHILDRESS TO JAYTON. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.
FIRE WEATHER
THE COMBINATION OF HOT...DRY AND WINDY CONDITIONS ALONG WITH A
VERY HIGH TO EXTREME FIRE DANGER WILL RESULT IN CRITICAL TO
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS OVER ALL AREAS BUT THE
EASTERN ROLLING PLAINS. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 9 PM CDT THIS EVENING.
NON PRECIPITATION
WINDY CONDITIONS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY. SOUTHWEST
WINDS WILL CONTINUE TO INCREASE INTO THE 30 TO 40 MPH RANGE TODAY...
WITH A FEW GUSTS TO NEAR 55 MPH POSSIBLE. STRONG CROSSWINDS ARE
EXPECTED ON NORTH SOUTH ROADS...AND AREAS OF BLOWING DUST MAY
CAUSE LOCAL REDUCTIONS IN VISIBILITY. A WIND ADVISORY IS IN EFFECT
UNTIL 8 PM CDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
High Wind, Briscoe
- When
- June 5, 11:20 AM CST
- Where
- Briscoe forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
The Texas Tech University West Texas Mesonet site near Silverton measured a severe gradient wind gust of 59 mph. No damage was reported.
High Wind, Terry
- When
- June 5, 2:15 PM CST
- Where
- Terry forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
A localized and brief enhancement of strong ambient winds resulted in minor damage in Brownfield. Witnesses reported hearing a short-lived roaring sound and pebbles that were lofted by the winds hitting glass. Windows were broken out of two vehicles and a door was blown out of a local hotel. A nearby mesonet station recorded sustained winds in the 30 mph range with gusts near 40 mph, therefore it is believed the damaging gusts occurred on a small spatial and temporal scale. Skies were clear and no cumuliform clouds were present. No injuries were reported.
Thunderstorm Wind, King
- When
- June 5, 6:55 PM CST to 7:10 PM CST
- Where
- King County, 11.9 mi SSE of Guthrie to 16 mi ESE of Guthrie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Utility Company
- Coordinates
- 33.454, -100.274
A local utility company reported the loss of numerous wooden utility poles as severe thunderstorms produced damaging wind gusts along swath over southeastern King County. More than fifty poles were destroyed across King and neighboring Stonewall County, but the exact number damaged in King County is unknown. In addition, a National Weather Service cooperative observer sustained damage to his home and a large metal storage barn near U.S. Highway 82 and Texas Highways 114 and 222 in eastern King County.
Thunderstorm Wind, Stonewall
- When
- June 5, 7:30 PM CST to 7:40 PM CST
- Where
- Stonewall County, Aspermont to 3 mi NE of Aspermont
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $150,000
- Reported by
- Mesonet
- Coordinates
- 33.150, -100.230
Damaging thunderstorm winds impacted the Aspermont vicinity around 19:30 CST on the 5th. The winds caused widespread tree damage and tore tin off of several lightweight structures. Some large trees that were more than thirty years old were reportedly split and uprooted from the storm. A brick store-front was blown off of a Main Street building that dated back to the 1920s. The Texas Tech University West Texas Mesonet site northeast of Aspermont recorded a peak gust of 70 mph at 19:40 CST. A local utility company reported the loss of more than fifty wooden power poles across portions of Stonewall County and neighboring King County during the storms. No injuries were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92722, 92723, 100420, 92724.